Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

January 3, 2021Schenectady County, New York

NWS Albany, NY issued this special weather statement at Jan 3, 2021, 8:25 PM EST for Schenectady County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2021, 8:25 PM EST (01:25 UTC)
Expired
Jan 3, 2021, 9:00 PM EST
In force
35 min
Issued by
NWS Albany, NY

County Schenectady County, NY

The radar

The Albany radar (KENX), 30 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS81 KALY 040125
SPSALY

Special Weather Statement
National Weather Service Albany NY
825 PM EST Sun Jan 3 2021

NYZ040-041-047>050-054-084-040200-
Eastern Schenectady-Schoharie-Eastern Rensselaer-Western
Schenectady-Montgomery-Southern Washington-Southern Saratoga-Northern
Saratoga-
825 PM EST Sun Jan 3 2021

...AN BAND OF HEAVY SNOW WILL AFFECT SCHENECTADY...SOUTHERN 
SARATOGA...NORTHERN SCHOHARIE...SOUTHERN WASHINGTON AND SOUTHERN 
MONTGOMERY COUNTIES...

At 824 PM EST, an band of heavy snow was located 7 miles northwest 
of Central Bridge, or 9 miles south of Fonda, moving east northeast 
at 15 mph.

Locations impacted include...
Schenectady, Clifton Park, Rotterdam, Saratoga Springs, Amsterdam,
Scotia, Mechanicville, Cobleskill, Salem, Glenville, Niskayuna,
Duanesburg, Ballston Spa, Cambridge, Greenwich, Schoharie,
Richmondville, Round Lake, Sharon Springs and Delanson.

This includes the following highways...
 Interstate 88 between exits 20 and 25.
 Interstate 90 between exits 25a and 27.
 Interstate 890 between exits 1a and 9.
 Interstate 87 between exits 8A and 15.

Visibilities will drop quickly to less than a half of a mile in this 
band of heavy snow.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

LAT...LON 4283 7465 4298 7410 4300 7410 4327 7329
      4296 7328 4290 7346 4294 7346 4294 7365
      4291 7368 4284 7367 4276 7393 4273 7418
      4270 7417 4258 7466 4262 7463 4275 7467
TIME...MOT...LOC 0124Z 262DEG 11KT 4281 7440 

$$

KSL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jan 3, 8:21 PM EST, 4 minutes earlier.

Area forecast discussion, Jan 3, 8:21 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
821 PM EST Sun Jan 3 2021

.SYNOPSIS...
A light to moderate snowfall will occur across the area through
this evening taper off to scattered light snow showers by
around midnight. Mainly cloudy conditions are then expected
through Tuesday, with a stray snow shower possible in some
areas.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The Winter Weather Advisory expanded into Montgomery,
Schenectady, Saratoga and southern Washington Counties, and
continues for Schoharie, western Albany, western Greene,
Ulster/Dutchess/Litchfield and Berkshire Counties until
midnight...

As of 820 PM EST, band of moderate-heavy snow setting up across
northern Schoharie/southern Montgomery Counties and expected to
translate east/northeast into central/southern Saratoga and
southern Washington Counties over the next 1-2 hours. Additional
snowfall amounts of 1-3 inches are expected within this band,
bringing snow totals within this region to 3-5 inches, except
locally higher across Schoharie County. Thus, expansion of
advisory warranted into aforementioned areas.

Elsewhere, snow has become more patchy, but still some embedded
bandlets of moderate snow. Some breaks in the snow are occurring
between bandlets, so snow of varying intensity is expected
elsewhere through midnight.

The steady snow will begin to taper off to light snow
showers around or shortly after midnight as the upper low
passes south of the region. Above normal temperatures early
January with lows only down into the mid 20s to lower 30s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Multiple short waves will maintain a trough over the eastern
United States with the coastal low stalling off the New England
coast. With cyclonic north-northwest flow across region we will
keep plenty of clouds in place, along with isolated to widely
scattered light snow showers or flurries as any forcing will be
weak.

Not much diurnal movement in temperatures with fairly extensive
cloud cover. Temperatures will be slightly above normal during
the daytime by around 5 degrees with readings near 15 degrees
about normal at night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Chaotic cyclonic upper flow through the period, with significant
blocking across NE Canada into the far North Atlantic Ocean
persisting. This pattern may deflect any significant impulses to our
south/east during the period, although there still remains some
uncertainty regarding how far north an impulse tracks for next
weekend.

Some lingering clouds and snow showers/flurries possible within
cyclonic upslope flow regime Wednesday morning across the
central/northern Taconics, southern Greens and Berkshires, and also
portions of the SW Adirondacks, with more clouds than sun elsewhere.

Generally dry conditions are then expected for Wednesday night
through Friday morning, with some breaks of sun expected, especially
within valley areas.

Latest trends in 12Z/03 Ensemble guidance suggest higher confidence
in a more south/east track of storm system for next Fri-Sat,
although there remain a few members in both the GEFS and GEPS with
tracks far enough north/west to bring some snow to the mid Hudson
Valley and NW CT. So, will limit any PoPs (within slight chance
range) to these areas, while keeping remainder of region dry, but
again, will need to watch trends as better sampling of approaching
upper level features occurs through the week.

Fair weather should return by next Sunday, assuming aforementioned
storm system remains far enough south/east of region.

Temperatures remain near, or slightly above seasonal levels through
the period, with daytime highs mainly in the mid 20s to lower/mid
30s, and overnight lows in the teens to lower 20s, although some
single digits will be possible across portions of the southern
Adirondacks.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Low pressure will track southeast of Long Island overnight,
bringing snow to the TAF sites. An upper level low will keep
some snow showers and flurries into Monday.

Widespread IFR conditions are expected overnight, as bands of
light to moderate snow continue lifting north/northeast across
the TAF sites through midnight. Some briefly heavy snow could
also occur at KALB, POU and KPSF.

The snow should decrease in intensity after midnight, however
intermittent light snow and flurries will likely continue
through much of Monday morning, with IFR/MVFR conditions
persisting.

Some decrease in the snow showers/flurries may occur late Monday
afternoon, although Cigs will likely remain MVFR to occasional
VFR.

North/northeast winds should remain less than 8 KT overnight
through Monday afternoon.

&&

.HYDROLOGY...
Hydrological concerns are not anticipated this next week.

A light to moderate snowfall through evening tapering off to
scattered light snow showers by around midnight. Any additional
precipitation next week will be light and frozen.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until midnight EST tonight for CTZ001-
     013.
NY...Winter Weather Advisory until midnight EST tonight for NYZ040-
     041-047>051-058-063>066-084.
MA...Winter Weather Advisory until midnight EST tonight for MAZ001-
     025.
VT...None.

&&

SYNOPSIS...IAA
NEAR TERM...KL
SHORT TERM...IAA
LONG TERM...KL
AVIATION...KL/Speciale
HYDROLOGY...IAA/JPV
Hazardous weather outlook, Jan 3, 8:13 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
813 PM EST Sun Jan 3 2021

NYZ032-033-038-039-042-043-052>054-059>061-082-083-VTZ013>015-041200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Northern Warren-Northern Washington-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren-
Bennington-Western Windham-Eastern Windham-
813 PM EST Sun Jan 3 2021

This Hazardous Weather Outlook is for the southern Adirondacks
including all of Herkimer County, the immediate Capital Region and
the central Taconics of eastern New York, and for southern Vermont.

.DAY ONE...Tonight.

Periods of light snow will lead to slippery travel conditions
overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York, while
following all local, state and CDC guidelines.

CTZ001-013-MAZ001-025-NYZ040-041-047>051-058-063>066-084-041200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Montgomery-Northern Saratoga-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Western Greene-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southern Washington-
813 PM EST Sun Jan 3 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, and for the eastern Catskills, Schoharie
County and Helderbergs, southern and eastern Mohawk Valley, northern
portions of the Capital Region including Saratoga and southern
Washington Counties of eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York, while
following all local, state and CDC guidelines.

In the hours before

Local storm report, Jan 3, 7:46 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
746 PM EST SUN JAN 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     SNOW             SCOTIA                  42.83N  73.96W
01/03/2021  E3.0 INCH        SCHENECTADY        NY   SOCIAL MEDIA

&&

EVENT NUMBER ALY2100080

MEM
Local storm report, Jan 3, 7:47 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
747 PM EST SUN JAN 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     SNOW             1 NNW NISKAYUNA         42.83N  73.90W
01/03/2021  M2.8 INCH        SCHENECTADY        NY   NWS EMPLOYEE

&&

EVENT NUMBER ALY2100081

KSL
Local storm report, Jan 3, 7:51 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
751 PM EST SUN JAN 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     SNOW             AMSTERDAM               42.94N  74.19W
01/03/2021  M1.7 INCH        MONTGOMERY         NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY2100082

KSL
Local storm report, Jan 3, 8:10 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
810 PM EST SUN JAN 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     SNOW             SCHENECTADY             42.80N  73.93W
01/03/2021  M2.0 INCH        SCHENECTADY        NY   SOCIAL MEDIA

            MODERATE SNOW STILL FALLING

&&

EVENT NUMBER ALY2100083

MEM
Local storm report, Jan 3, 8:15 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
815 PM EST SUN JAN 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     SNOW             AMSTERDAM               42.94N  74.19W
01/03/2021  M3.5 INCH        MONTGOMERY         NY   DEPT OF HIGHWAYS

&&

EVENT NUMBER ALY2100084

MEM
Special weather statement, Jan 3, 8:25 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
825 PM EST Sun Jan 3 2021

NYZ040-041-047>050-054-084-040200-
Eastern Schenectady-Schoharie-Eastern Rensselaer-Western
Schenectady-Montgomery-Southern Washington-Southern Saratoga-Northern
Saratoga-
825 PM EST Sun Jan 3 2021

...AN BAND OF HEAVY SNOW WILL AFFECT SCHENECTADY...SOUTHERN
SARATOGA...NORTHERN SCHOHARIE...SOUTHERN WASHINGTON AND SOUTHERN
MONTGOMERY COUNTIES...

At 824 PM EST, an band of heavy snow was located 7 miles northwest
of Central Bridge, or 9 miles south of Fonda, moving east northeast
at 15 mph.

Locations impacted include...
Schenectady, Clifton Park, Rotterdam, Saratoga Springs, Amsterdam,
Scotia, Mechanicville, Cobleskill, Salem, Glenville, Niskayuna,
Duanesburg, Ballston Spa, Cambridge, Greenwich, Schoharie,
Richmondville, Round Lake, Sharon Springs and Delanson.

This includes the following highways...
 Interstate 88 between exits 20 and 25.
 Interstate 90 between exits 25a and 27.
 Interstate 890 between exits 1a and 9.
 Interstate 87 between exits 8A and 15.

Visibilities will drop quickly to less than a half of a mile in this
band of heavy snow.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

LAT...LON 4283 7465 4298 7410 4300 7410 4327 7329
      4296 7328 4290 7346 4294 7346 4294 7365
      4291 7368 4284 7367 4276 7393 4273 7418
      4270 7417 4258 7466 4262 7463 4275 7467
TIME...MOT...LOC 0124Z 262DEG 11KT 4281 7440

KSL

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 7:06 PM ESTSpecial Weather StatementALYDutchess54 min
Jan 3, 9:22 PM ESTSpecial Weather StatementALYMontgomery, Rensselaer, Schenectady68 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.